South Carolina, 2007

Tornadoes and Damaging Winds in South Carolina, February 13, 2007

February 13, 2007 · NWS CAE · 6 events in 6 counties and zones

A line of convection moved through the lower midlands and produced 3 tornadoes. Large hail was also observed in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$15,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of convection moved through the lower midlands and produced 3 tornadoes. Large hail was also observed in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 13, 2:09 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 13, 2:09 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EST TUE FEB 13 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
STATIONARY FRONT SETTING UP ACROSS UPSTATE SOUTH CAROLINA INTO
THE NORTH MIDLANDS. CURRENTLY UPPER 60S IN CAE WHILE IN THE UPPER
40S NEAR CLT. WEAK WEDGE DEVELOPING IN THE NORTH MIDLANDS. UPPER
LEVEL LOW OVER MISSOURI MOVING NORTHEAST...TROUGH BECOMING
NEGATIVELY TILTED...LOW TO MID LEVEL ISENTROPIC LIFT INCREASING
ACROSS THE REGION. SURFACE LOW OVER WESTERN TENNESSEE MOVING
NORTHEAST...SECONDARY LOW WILL DEVELOP ALONG THE GEORGIA
COAST...SURFACE PRESSURE FALLS NOTED OFFSHORE. RADAR SHOWING LARGE
AREA OF CONVECTION IN EAST ALABAMA/WEST GEORGIA/FLORIDA
PANHANDLE...MOVING EAST-NORTHEAST. STRONGEST CONVECTION APPEARS TO
BE IN THE FLORIDA PANHANDLE AREA...MOVING EAST ACROSS REGION OF
STRONGER INSTABILITY/HIGHER THETA-E AIR. INSTABILITY IS INCREASING
THOUGH IN THE CENTRAL SAVANNAH RIVER AREA/SOUTH MIDLANDS. MODELS
SHOW STRONG SYNOPTIC LIFT THIS EVENING...AROUND 00Z AS STRONG
UPPER LEVEL JET APPROACHES FROM THE GULF COAST...WILL CONTINUE
CATEGORICAL POPS. STRONG KINEMATIC FIELDS DURING THE
EVENING...WITH SOUTH 850MB FLOW 40KT. 12Z RUN OF OUR LOCAL WRF
MODEL APPEARS TO BE MORE UNSTABLE THIS EVENING THAN NAM/WRF
MODEL...THOUGH GFS SIMILAR TO LOCAL MODEL. TOTAL TOTALS INDEX
AROUND 50 WITH MARGINAL INSTABILITY AND STRONG SHEAR. HODOGRAPHS
SUGGEST A FEW SUPERCELLS POSSIBLE. SPC HAS SOUTHERN PORTION OF
FORECAST AREA IN SLIGHT RISK THIS EVENING...AND THIS SEEMS
REASONABLE...ALTHOUGH BELIEVE THREAT EXTENDS NORTH INTO COLUMBIA.
850MB COLD ADVECTION DEVELOPING AFTER MIDNIGHT...CONSIDERABLE LOW
CLOUDS EXPECTED...BUT SHOWERS SHOULD BE NORTHEAST OF THE REGION...
WILL DROP POPS AFTER MIDNIGHT. SURFACE COLD AIR SPREADS INTO AREA
FROM GEORGIA MAINLY AFTER 12Z...SO WENT ABOVE MOS GUIDANCE
MINIMUMS. CONSIDERABLE CLOUDS IN THE MORNING BUT SHOULD SEE BREAKS
BY AFTERNOON...WITH MIXING WILL ISSUE LAKE WIND ADVISORY WITH
STRONG WINDS IN THE BOUNDARY LAYER. WINDS MAY STAY UP WEDNESDAY
NIGHT AND RESULT IN TEMPS ABOVE GUIDANCE. ARCTIC AIRMASS SPREADING
INTO SOUTH CAROLINA THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BELOW NORMAL TEMPERATURES UNTIL TUESDAY...ENSEMBLE GUIDANCE LOW
TEMPERATURES SATURDAY MORNING RANGE FROM 10 TO 27 DEGREES AT
CAE...THIS AIRMASS APPEARS TO BE THE COLDEST SO MAY BE BETTER TO
GO COLDER. MOISTURE APPEARS LIMITED WITH FAST MOVING CLIPPER
SYSTEM SATURDAY AND ENSEMBLE GUIDANCE POPS QUITE LOW SO WILL
REMOVE POPS.

&&

.AVIATION /19Z-18Z/...

AFTER STARTING OFF THE DAY UNDER PARTLY CLOUDY SKIES...LOW LEVEL
STRATUS DECK FINALLY MOVING OVER THE FORECAST AREA EARLY THIS
AFTERNOON.  CEILINGS WILL START OFF BETWEEN 2500 AND 3000 FT. AS THE
SURFACE FRONT AND PRECIP BANDS NEAR...CEILINGS WILL DROP DOWN TO
2000 FT LATER THIS AFTERNOON.  SHOWERS...AND EVEN AN ISOLATED
THUNDERSTORM...WILL ENTER INTO THE FORECAST AFTER 22Z...EXITING THE
AREA BY 06Z.  CEILINGS WLLL REMAIN IN MVFR CATEGORY THROUGH THE TAF
PERIOD.  VISIBILITIES WILL DROP TO 3-4SM IN RAIN BETWEEN 00Z AND
06Z...AND THEN BACK TO P6SM OVERNIGHT AND INTO TOMORROW.  EXPECT
WINDS TO INCREASE DURING THE MORNING HOURS ON WEDNESDAY...WITH GUSTY
WINDS BEGIN POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 10 AM TO 4 PM EST WEDNESDAY FOR SCZ015-
     016-018-020>022-025>031-035>038-041.

GA...LAKE WIND ADVISORY FROM 10 AM TO 4 PM EST WEDNESDAY FOR GAZ040-
     063>065-077.

&&
Hazardous weather outlook, Feb 13, 6:06 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
606 AM EST TUE FEB 13 2007

GAZ040-063-064-SCZ015-016-018-020>022-025>029-031-141115-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-
LEE-SUMTER-
606 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.LAKE WINDS...LAKE WINDS WEDNESDAY MAY APPROACH THE LAKE WIND
ADVISORY CRITERIA OF 15 TO 25 KNOTS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GAZ065-077-SCZ030-035>038-041-141115-
RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
606 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. REFER TO SEVERE WEATHER OUTLOOK (PRODUCT ID
CAESPSCAE) ISSUED AT 553 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.LAKE WINDS...LAKE WINDS WEDNESDAY MAY APPROACH THE LAKE WIND
ADVISORY CRITERIA OF 15 TO 25 KNOTS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER CONDITIONS.

In the hours before

Special weather statement, Feb 13, 5:15 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EST TUE FEB 13 2007

GAZ040-063>065-077-SCZ018-025-030-035-132300-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-
515 PM EST TUE FEB 13 2007

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...BARNWELL...BURKE...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE AND RICHMOND
COUNTIES...

AT 515 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MOUNT CARMEL THROUGH
LINCOLN AND THOMSON TO WRENS. THIS LINE WAS MOVING NORTHEAST AT 30
MPH AND WILL REACH THE SAVANNAH RIVER AROUND 6 PM.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LM

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, McCormick

When
February 13, 5:47 PM EST to 6:00 PM EST
Where
McCormick County, Meriwether to 16 mi NE of Meriwether
Rating
EF1
Path length
16 mi
Path width
200 yd
Continued into
Edgefield, Sc (CAE)
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
33.650, -82.170

An EF1 tornado started in Meriweather and intermittently touched down along a northeast track to 6 miles SSW of Edgefield. Minor damage was done to two homes with trees down along its path.

Tornado, Edgefield

When
February 13, 5:55 PM EST to 6:15 PM EST
Where
Edgefield County, 12 mi WSW of Edgefield to 6 mi N of Edgefield
Rating
EF1
Path length
15.33 mi
Path width
60 yd
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.714, -82.113

An EF1 intermittently touched down along a 15 mile track from SW of Edgefield to N or Edgefield. Trees were taken down along the path and 3 outbuildings were destroyed and 1 severely damaged at the intersection of hwys 25 and 283.

Thunderstorm Wind, Aiken

When
February 13, 6:27 PM EST to 6:35 PM EST
Where
Aiken County, Aiken
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
33.550, -81.720

Newspaper reported power outages in communities around the Aiken area from thunderstorm winds.

Thunderstorm Wind, Saluda

When
February 13, 6:40 PM EST to 6:45 PM EST
Where
Saluda County, 1 mi W of Saluda
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.787

Sheriff reported trees down on SC hwy 42 west of Saluda.

Tornado, Bamberg

When
February 13, 7:27 PM EST to 7:37 PM EST
Where
Bamberg County, 4 mi SE of Olar to 5 mi ESE of Olar
Rating
EF0
Path length
2.01 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
33.139, -81.131

An EF1 touched down SE of Olar near hwy 64 and continued NE taking down trees along its path.

Thunderstorm Wind, Lexington

When
February 13, 7:35 PM EST to 7:45 PM EST
Where
Lexington County, 5 mi S of Chapin to Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.098, -81.350

Public reported many trees down in the Hilton area south of Chapin and a NWS employee reported several trees down on Eptien Landing road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for South Carolina, 2007Warnings in South Carolina, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 8014, 8015, 10929, 8017, 8016, 8018.